Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 99, NWS Milwaukee, WI

August 27, 2004Walworth County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 27, 2004, 1:48 AM CDT for Walworth County, Wisconsin. It was in force for 42 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2004, 1:48 AM CDT (06:48 UTC)
Expired
Aug 27, 2004, 2:30 AM CDT
In force
42 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Walworth County, WI

The radar

The Milwaukee radar (KMKX), 38 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 1:50 AM CDTTSTM WND GST 60Delavan, WIMEASURED AT INTERSTATE 43 AND LAWSON SCHOOL ROAD.
Aug 27, 1:50 AM CDTTSTM WND GST 60Delavan, WIMEASURED AT INTERSTATE 43 AND LAWSON SCHOOL ROAD.
Aug 27, 1:50 AM CDTTSTM WND GST 60Delavan, WIMEASURED AT INTERSTATE 43 AND LAWSON SCHOOL ROAD.
Aug 27, 2:03 AM CDTTSTM WND GST 49Lake Geneva, WI
Aug 27, 2:03 AM CDTTSTM WND GST 49Lake Geneva, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 9:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3587 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
3.5
Supercell composite
18.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 270648
SVRMKX
WIC127-270730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
147 AM CDT FRI AUG 27 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALWORTH COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 230 AM CDT

* AT 144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR DARIEN...AND MOVING
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELKHORN... AND COMO AROUND 155 AM CDT...
  PELL LAKE AROUND 200 AM CDT...
  EAST TROY... AND POTTER LAKE AROUND 210 AM CDT...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4264 8881 4249 8868 4254 8832 4284 8832

$$

DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:45 PM CDT, 11 hours 3 minutes earlier.

Area forecast discussion, Aug 26, 2:45 PM CDT, 11 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
245 PM CDT THU AUG 26 2004

.DISCUSSION...FORECAST FOCUS IS ON TSTM CHCS AND INTENSITY TNGT...
THEN ON TIMING OF CDFNT AND RN CHC EXIT FM CWA TMRW OR SAT.

IN THE SHORT TERM...STLT WV LOOP CONTINUES TO SHW MAIN JET AND CNDN
VORT CNTR LIFTING NWD THRU MN AND DAKS. LO CLDS HV BEEN SLOW TO LV
PARTS OF CWA TDA...LIMITING OR DELAYING DE-STABILIZATION. CNVTV
ACTVTY ALG BDRY OVR NW IA HAS BEEN SLOW TO GET GOING. SO BARRING NEW
DVLPT RIGHT OVER US...LOOKS LIKE IT WL BE A LTL WHILE BEFORE ANY REAL
STG STUFF SPRDS INTO CWA. WL DLA HIER POPS UNTIL LATER AND FOLLOW SPC
GUID ON POTENTIAL SEVERITY.

OTR MAIN CHG IN FCST SCENARIO INVOLVES MOVMT OF CDFNT AND ASSOCD
PCPN. ETA IS NOT PUSHING FNT OUT OF THE STATE TIL TMRW NGT...GFS A
LTL SOONER. THIS IS REASONABLE IN LIGHT OF CRNT PSN AND UPR FEATURES
STILL LIFTING NWD AS PREV MENTIONED. BOT LINE IS WE NEED TO KP PCPN
CHC IN THE FCST AT LEAST INTO TMRW NGT.

STILL HOPING FOR DECENT WEEKEND WITH FNT FINALLY EXITING AREA...BUT
MAY HV TO HOLD ON TO CLDS/PCPN CHC ERLY.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE.

NJ
Hazardous weather outlook, Aug 26, 4:50 AM CDT, 20 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
450 AM CDT THU AUG 26 2004

WIZ046-047-051-052-056>060-062>072-271000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY TONIGHT.
THE TIME PERIOD OF GREATEST CONCERN IS FROM ABOUT 10 PM TO 4 AM WITH
THE PRIMARY THREAT HAIL AND HIGH WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DAVIS

In the hours before

Local storm report, Aug 27, 12:37 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1237 AM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     DEFOREST                43.25N 89.35W
08/27/2004                   DANE               WI   TRAINED SPOTTER

            TREES REPORTED DOWN IN DE FOREST.

&&

DAVIS/BORGHOFF
Local storm report, Aug 27, 12:48 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1248 AM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HEAVY RAIN       1 NE BARABOO            43.48N 89.73W
08/27/2004  1.34 INCH        SAUK               WI   AMATEUR RADIO

            1.34 INCHES OF RAIN WAS REPORTED BETWEEN 1105 PM AND 1205
            AM...WITH A PEAK HOURLY RAIN RATE OF 4.96 INCHES AT 1148
            PM.

1215 AM     HEAVY RAIN       1 E REEDSBURG           43.53N 89.98W
08/27/2004  1.61 INCH        SAUK               WI   AMATEUR RADIO

            1.61 INCHES OF RAIN WAS REPORTED BETWEEN 1115 PM AND 1215
            AM...WITH PEAK HOURLY RAINFALL RATES OF 5.35 INCHES AT
            1118 PM.

&&

DAVIS/BORGHOFF
Local storm report, Aug 27, 12:55 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1255 AM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND DMG     3 NW FOX LAKE           43.60N 88.95W
08/27/2004                   DODGE              WI   LAW ENFORCEMENT

            TWO LARGE TREES WERE REPORTED DOWN ON A HOUSE.

1210 AM     TSTM WND DMG     PARDEEVILLE             43.53N 89.30W
08/27/2004                   COLUMBIA           WI   AMATEUR RADIO

            ONE FOOT DIAMETER TREES UPROOTED WITH 3 TO 6 BROKEN.

&&

DAVIS/BORGHOFF
Local storm report, Aug 27, 12:59 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1259 AM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND GST     2 W JANESVILLE          42.68N 89.06W
08/27/2004  50 MPH           ROCK               WI   AMATEUR RADIO

&&

DAVIS/BORGHOFF
Local storm report, Aug 27, 1:03 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
103 AM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND DMG     BROWNTOWN               42.58N 89.79W
08/27/2004                   GREEN              WI   TRAINED SPOTTER

            TREES DOWN.

&&

DAVIS/BORGHOFF
Local storm report, Aug 27, 1:14 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
114 AM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0107 AM     TSTM WND DMG     FOND DU LAC             43.77N 88.45W
08/27/2004                   FOND DU LAC        WI   LAW ENFORCEMENT

            TREES AND POWER LINES REPORTED DOWN.

0105 AM     TSTM WND DMG     RIPON                   43.85N 88.84W
08/27/2004                   FOND DU LAC        WI   LAW ENFORCEMENT

            LARGE TREES REPORTED DOWN IN THE RIPON AREA.

&&

DAVIS/BORGHOFF

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 11:22 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette53 min
Aug 26, 11:46 PM CDTSevere Thunderstorm WarningMKXColumbia, Sauk44 min
Aug 27, 12:26 AM CDTSevere Thunderstorm WarningMKXColumbia, Dodge, Fond du Lac, Green Lake64 min
Aug 27, 12:42 AM CDTSevere Thunderstorm WarningMKXDane, Jefferson, Rock, Walworth63 min
Aug 27, 12:56 AM CDTSpecial Marine WarningMKX3 hr
Aug 27, 12:56 AM CDTSpecial Marine WarningMKX3 hr
Aug 27, 1:09 AM CDTSevere Thunderstorm WarningMKXSheboygan66 min
Aug 27, 2:07 AM CDTSevere Thunderstorm WarningMKXKenosha53 min
Aug 27, 2:22 AM CDTSevere Thunderstorm WarningMKXRacine38 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.